Skip to main content

Beers Criteria Contest: Submit the Craziest Medication Combinations



A colleague of mine recently told me of an encounter with a new elderly patient referred to her practice. What was most striking was the medication list that included four three different benzodiazepines and one TCA: valium, halcion, lorazepam, and doxepin.

For those non-clinician’s reading this blog, this drug regimen is something that I would expect to see in Charlie Sheen’s medicine cabinet, not a frail elderly patient. Few if any physicians would ever contest that this particular cocktail of drugs is widely inappropriate to prescribe to pretty much any adult. The risks though of even one of these drugs are only magnified in elderly adults who are far more susceptible to adverse effects including delirium and falls. Yet this type of inappropriate prescribing continues.

The American Geriatrics Society (AGS) is hoping to help influence this type of behavior with a newly released 2012 Updated Beers Criteria for Potentially Inappropriate Medication (PIM) Use in Older Adult. This document and the website that is associated with the updated Beers criteria is a wealth of both clinical and teaching resources, so I encourage you all to check it out the AGS website. On it you can find:

  • The American Geriatrics Society Updated Beers Criteria 
  • Criteria & Evidence Tables (if you click on the citation in the table it will open up more detailed evidence) 
  • Clinical and educational tools like the Beers Criteria Pocket Card and patient handouts 


Updated Beers Goes After the Insulin Sliding Scale

I do want to highlight one of my favorite new additions to the 53 medications and classes of medications listed as potentially problematic - the insulin sliding scale.


Yes, the venerable insulin sliding scale is on the chopping block thanks to this new Beers criteria. I say good riddance. It doesn’t really make much sense why one would really ever use a sliding scale as pre-meal blood glucose readings are not really a predictor of the insulin needed now, rather they reflect the appropriateness of the dose given before the previous meal (plus any long acting agents). Despite this, an overwhelming amount of diabetic nursing home patients remain on sliding scale insulin. A much better alternative is initiating basal insulin first and advancing to basal-prandial insulin replacement, if needed. 

The new Beers criteria gives a STRONG recommendation to avoid, as there is a “higher risk of hypoglycemia without improvement in hyperglycemia management regardless of care setting.”

The GeriPal Challenge

So in honor of the new Beers criteria, I’m asking all the GeriPal readers to submit their craziest medication cocktails that they have seen in the comment section of this blog post. As always, please do not include any information that may identify any particular patient. Also, please comment if you have a favorite (or least favorite) part of the updated Beers criteria.

By: Eric Widera (@ewidera)

Comments

Anonymous said…
Whoa, whoa, whoa - doxepin is not a benzo. While I agree that this is a potentially dangerous combination of drugs, let's keep our drug classes straight. This could confuse the non-clinicians (and even newbies) out there.
Eric Widera said…
Good point. That's the problem with writing one of these posts too fast.

Doxepin is a very sedating tricyclic antidepressant due to antihistaminic and anticholinergic effects, and like all the BDZ's mentioned, are likely to cause delirium and cognitive issues.
Ella Bowman said…
I will take up your challenge! I work in Indianapolis, IN, and recently cared for an elderly gentleman (in his early 90's) who was taking a bus back to Pennsylvania after visiting some family in both Texas and Florida. He arrived in our ED after the bus driver stopped en route and called 911 because the guy "seemed excessively sleepy and confused." He had no sign of infection or reversible causes on initial evaluation by the medicine admitting team, and an ACE consult was placed to assess him for "worsening dementia." Turns out that he had on his possession a bag of medications which included over a dozen psychoactive and/or centrally acting substances, including a few opiates, gabapentin, moderate dose Exelon patch, risperdal, lorazepam, zolpidem, and several others. It took our inpatient pharmacist, medical assistant on our ACE team, and RN-CM about 2 hours to sort out the rather large bag of meds. It took another day to obtain collateral information for this patient, and when family said the meds were for "severe dementia" I thought something was up, given he had navigated his own bus course from TX to FL and on to IN - something I am not sure I would have done easily!! We held all of his meds, he cleared up in a few days, we had him receive neuropsych testing which did NOT find any hint of dementia, and we released him home with our social worker taking him to the bus station, only to find out later that while he was traveling, his estranged wife (who accused me of malpractice) and who had the whole family convinced he was "mentally deranged" had emptied out his entire bank account as well as all of the furniture in his house! We coordinated with Adult Protective Services and it seemed that someone was going to look out for him - we are currently trying to track him down to make sure he ended up doing OK once we removed about 8 medications from his meds list. This is the kind of stuff that makes you feel like you make a difference in someone's life at the end of the day!
Sam Denver said…
We definitely need to reiterate the need for physicians to keep from going overkill with their medical prescriptions. They should realize that even just one drug off (or too much) of a patient's usual meds could cause serious repercussions.
Jim B said…
I work as a consultant pharmacist in Chicago. I have some patients on just about every Beers drug out there. risperdal, clonazepam, clonidine, sliding scale insulin four times daily, diphenhydramine, are probably the most used combinations I see on a daily basis. oh and did I mention that these are for a hospice patient? I make my recommendations but there's little else I can do for them.

Popular posts from this blog

Dying without Dialysis

There is a terrific article in this weeks Journal of Pain and Symptom Management by Fliss Murtagh of King's College in London about the epidemiology of symptoms for patients with advanced renal failure who die without dialysis.  This study is important because while we know that patients with advanced renal failure have a limited life expectancy and the average age of initiation of hemodialysis is increasing, we know little about the alternatives to hemodialysis.  Specifically, we know nothing about symptoms affecting quality of life among patients who elect not to start dialysis (so called "conservative management" - is this the best label?).  This article provides a terrific counterpoint to the article in last years NEJM showing that nursing home residents who initiated hemodialysis tended to die and decline in function (see GeriPal write up here). 

The study authors followed patients with the most advanced form of chronic kidney disease (the new name for renal failu…

The Dangers of Fleet Enemas

The dangers of oral sodium phosphate preparations are fairly well known in the medical community. In 2006 the FDA issued it’s first warning that patients taking oral sodium phosphate preparations are at risk for potential for acute kidney injury. Two years later, over-the-counter preparations of these drugs were voluntarily withdrawn by the manufacturers.  Those agents still available by prescription were given black box warnings mainly due to acute phosphate nephropathy that can result in renal failure, especially in older adults. Despite all this talk of oral preparations, little was mentioned about a sodium phosphate preparation that is still available over-the-counter – the Fleet enema.

Why Oral Sodium Phosphate Preparations Are Dangerous 

Before we go into the risks of Fleet enemas, lets spend just a couple sentences on why oral sodium phosphate preparations carry significant risks. First, oral sodium phosphate preparations can cause significant fluid shifts within the colon …

Survival from severe sepsis: The infection is cured but all is not well

Severe sepsis is a syndrome marked by a severe infection that results in the failure of at least one major organ system: For example, pneumonia complicated by kidney failure. It is the most common non-cardiac cause of critical illness and is associated with a high mortality rate.

But what happens to those who survive their hospitalization for severe sepsis? An important study published in JAMA from Iwashyna and colleagues provides answers and tells us all is not well. When the patient leaves the hospital, the infection may be cured, but the patient and family will need to contend with a host of major new functional and cognitive deficits.

Iwashyna examined disability and cognitive outcomes among 516 survivors of severe sepsis. These subjects were Medicare enrollees who were participants in the Health and Retirement Study. The average age of patients was 77 years.

When interviewed after discharge, most survivors were left with major new deficits in their ability to live independently. …